In addition, this drug does not play well with others. It is known to cause nausea and vomiting and confusion in the elderly, plus it has addictive potential (often referred to as a weak opiate),and creates a nasty overdose picture complicated by grand mal seizures.
Explore This IssueACEP Now: Vol 33 – No 01 – January 2014
2. “Banana Bags”
This is an expensive practice with little to no return on investment. Although everyone loves to see that yellow hydration solution pumping into the veins of the acutely intoxicated patient, what good are you really achieving? First, what is broken that you are fixing? Many of us have been taught that we must nutritionally replete intoxicated patients with multivitamins, thiamine, folic acid, and perhaps even B12. Even if you believe there is something to be fixed here, let’s think this through. How many of us are doing dietary counseling and securing a promise that our patients will eat better and take a daily vitamin before spending the time and money to acutely correct vitamin deficiencies in our intoxicated patients? In other words, if behavior isn’t modified, your good intentions are an expensive exercise in futility. More important, we are tilting at drunken windmills. These deficiencies don’t routinely exist. In 2008, Li et al. published an article assessing 75 acutely intoxicated patients for vitamin deficiencies (B12, folate, and thiamine).3 None of the patients had B12 or folate deficiencies, and only 15 percent had thiamine deficiencies (unknown clinical importance).
Hydration is important, but the routine use of multivitamins, thiamine, folic acid, and B12 are not.
3. Glucagon (Gluca-Gone) and Esophageal Obstructions
Although many patients will eventually resolve their food bolus obstructions spontaneously, they will still need a non-emergent EGD. Likewise, patients who don’t clear them need intervention and, at some point, an EGD. Why not make that point right now? Diagnostic or therapeutic, an urgent/emergent EGD is the most effective treatment. Are other treatments as effective as EGD for these obstructions? No. Let’s make glucagon “gluca-gone.” Leopard (a spotted surgeon from the United Kingdom) et al. published a systematic review of this topic in 2011.4 Hyoscine butylbromide was determined to be ineffective. Gas producers (eg, carbonated beverages) worked in 70 percent of cases, but glucagon was no better than placebo (one randomized, controlled trial and two other studies). However, EGD was effective in 93 percent to 100 percent of patients and found pathology in 55 percent to 90 percent of those cases.
4. Cardiac Enzymes and Syncope
Stop the madness. If the patient has had an AMI resulting in syncope, the history and/or ECG will have already told you. Routinely ordering cardiac enzymes solely for the chief complaint of syncope is a no-yield proposition. Two articles, from 2002 and 2003, respectively, address this issue. The first, in the Annals of Emergence Medicine, reviewed 741 AMI patients.5 Only 4 percent had a chief complaint of syncope. Even more compelling is the second article, where 2.1 percent of elderly patients presenting to the emergency department for syncope had positive enzymes. However, 100 percent of them had chest pain and ECG changes.6
5. Dilution (Delusional) Anemia
Is it physiologically true that when you administer intravenous fluids, the patient can suffer a dilutional anemia, or is this concept delusional? Yes, it is true, but this is a transient physiological phenomenon with very questionable clinical significance. In an article from 1996, euvolemic patients were enrolled in one of three arms: no IV fluids, maintenance IV fluids, and bolus IV fluids.7 Their blood counts were measured at one, four, and eight hours. The only group showing a difference was the bolus group at one hour. The reduction in hemoglobin and hematocrit were 1.5 and 4.1, respectively. This had resolved by four hours. In an additional study from 1989, it was proved that in healthy individuals who received volume infusions of normal saline equaling 46% of their blood volume, hematocrit dropped by 6% but quickly returned to normal and 60% of the infused volume diffused out of the intravascular space within 20 minutes.8
6. Cephalosporins and Penicillin Allergies
Put your worries and fears behind you. The chances of your penicillin-allergic patient actually having a reaction to a cephalosporin are very low. As a matter of fact, the likelihood that a patient reporting a penicillin allergy is actually allergic to penicillin is probably much lower than you may think. Even if the patient is allergic to penicillin, cross-reactivity is unlikely. In a systematic review of 27 articles by Johns Hopkins University and the University of Maryland, the authors reported that less than 10 percent of patients reporting allergies to penicillin actually had such an allergy.9 The rate of penicillin-related anaphylaxis ranged from 0.004% to 0.015%. Cross-reactivity for patients reporting penicillin allergy was 1% compared with 2.55% in those with proven allergies to penicillin. The structural link between cephalosporins and penicillin is the R1 side chain. Third- and fourth-generation cephalosporins do not have the R1 side chain and thus pose no risk. The first- and second-generation cephalosporins may possess the side chain. It is recommended to avoid the following first- and second-generation agents: cefadroxil, cefatrizine, cephalexin cephradine, cefaclor (2nd), and cefprozil (2nd).